MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC. ULTHERA SYSTEM

MERZ NORTH AMERICA, INC. ULTHERA SYSTEM
Model Number UT-1
Medical Device Problem Codes Image Display Error/Artifact (1304); Dent in Material (2526); Computer Operating System Problem (2898); Noise, Audible (3273)
Health Effect - Clinical Code Partial thickness (Second Degree) Burn (2694)
Date of Event 03/03/2023
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2023, a korean affiliate alleged an adverse event occurred following ultherapy treatment.This spontaneous report received from a korean physician is concerning a patient of unknown age and gender.According to the report: "it feels like the shot didn't go out as it should have, and there's a burn on the left side." per the reporting email, the burn is on the left side of the patient's face, and the treatment was performed on (b)(6) 2023.On 06-mar-2023, additional information was received stating a code g (non-specific hardware issue) occurred during the treatment, and the physician estimated the burn to be second-degree and recommended that the patient be treated at a burn hospital.On 22-mar-2023, the korean affiliate reported that the patient's symptoms were "resolving." the final outcome of the event was not reported.A review of the support log revealed 372 total lines were delivered during this treatment.No additional information is available at this time.This report was initially submitted under an incorrect manufacturer fei number: 3006560326-2023-00014.
 
Additional Manufacturer Narrative
An ulthera system support log was received from the treating practice on 06-mar-2023.No additional information pertaining to this event was provided and no devices were received for evaluation despite attempts performed on (b)(6) 2023.A review of the support log confirmed that code g occurred while transducer ut-1 7-3.0 22m113020122 was in use.A code g is a warning that displays signifying a non-specific hardware issue has occurred.As this transducer was not received for evaluation, the root cause of the issue was not determined.Additional review of the support log revealed all lines used during treatment were delivered to unspecified regions.Per the ulthera ifu, it is recommended that the treatment region be pressed to select/treat against specific regions to ensure that treatments are recorded properly.Five devices were used during this treatment: ulthera control unit serial number (sn):(b)(6), handpiece sn (b)(6), transducer ut-1 7-3.0 sn (b)(6), transducer ut-1 7-3.0 sn (b)(6), and transducer ut-2 ds 4-4.5 sn.A review of the service history record (shr) for ulthera control unit (b)(6) revealed this device was returned for recertification in august 2020.No issues were identified, and this device passed all testing prior to release.A review of the original device history record (dhr) for control unit (b)(6) found no rework or non-conformances were related to the manufacture of this device.One deviation was listed; however, this would not have related to the reported issues.This device passed all required testing prior to distribution.A review of the shr for ulthera handpiece (b)(6) revealed this device has not been returned for service or recertification.A review of the original dhr for handpiece (b)(6) found no rework, deviations, or non-conformances were related to the manufacture of this device and all required testing passed prior to distribution.A review of the dhr for ut-1 7-3.0 sn (b)(6) revealed no deviations or non-conformances were related to the manufacture of this device.This transducer failed its functional verification testing due to low acoustic readings.The coil was adjusted and jumpers were adjusted to resolve the issue.This device passed all testing prior to distribution.A review of the dhr for ut-1 7-3.0 sn (b)(6) revealed no rework, deviations, or non-conformances were related to the manufacture of this device, and all testing passed prior to distribution.A review of the dhr for ut-2 ds 4-4.5 sn (b)(6) revealed no deviations or non-conformances were related to the manufacture of this device.This transducer failed its initial out of box audit (oba) test due to a misaligned label on a shipping box.The box was replaced to resolve the issue.This device passed all testing prior to distribution.A review of the current ultherapy patient complaint trend analysis for the reported issue of "patient burn - moderate" revealed that the issue is within allowable limits and will continue to be monitored.A review of the current ultherapy product complaint trend analysis for the reported issue of "code g" revealed that the issue is within allowable limits and will continue to be monitored.The patient investigation found that an ulthera device malfunctioned with code g during treatment.Support log review identified all lines used during treatment were delivered to unspecified regions contrary to ulthera ifu recommendations.It is unconfirmed whether an ulthera device caused or contributed to the event.However, a causal relationship to treatment with ultherapy and potential for permanent damage cannot be ruled out with certainty.No additional information is available.If additional information becomes available, a supplemental medwatch form will be submitted.
 
Additional Manufacturer Narrative
An ulthera system support log was received from the treating practice on 06-mar-2023; however, no additional information pertaining to this event was provided.A review of the support log revealed five devices were used during this treatment: ulthera control unit serial number (sn):(b)(6), handpiece sn (b)(6), transducer ut-1 7-3.0 sn (b)(6), transducer ut-1 7-3.0 sn (b)(6), and transducer ut-2 ds 4-4.5 sn (b)(6).Additional review of the log revealed a code g occurred during treatment while transducer ut-1 7-3.0 22m113020122 was in use.A code g is a warning that displays signifying a non-specific hardware issue has occurred.Transducer (ut-1 7-3.0 sn (b)(6)) was received for evaluation.A visual examination of this transducer did not show any sign of abuse, wear, tear, or tampering.The device's membrane was intact.No residue or contaminate was identified on the pogo pad or shaft.Testing of this device could not confirm/replicate the reported issue of code g.During image testing, white artifacts were identified in the center of the image and a loud, squeaking sound occurred during evaluation.Device testing confirmed frequency, voltage, and raw power met specifications.Acoustic testing confirmed the transducer energy delivery performance was within specifications.The root cause of the reported issues was not determined.Additional review of the support log revealed all lines used during treatment were delivered to unspecified regions.Per the ulthera instructions for use (ifu), it is recommended the treatment region be pressed to select/treat against specific regions to ensure that treatments are recorded properly a review of the service history record (shr) for ulthera control unit 17b052304 revealed the device was returned for recertification in august 2020.No issues were identified, and this device passed all testing prior to release.A review of the original device history record (dhr) for control unit 17b052304 found no rework or non-conformances were related to the manufacture of this device.One deviation was listed; however, this would not have related to the reported issues, and the device passed all required testing prior to distribution.A review of the shr for ulthera handpiece 17h020134 revealed this device has not been returned for service or recertification since its original manufacture.A review of the original dhr for handpiece 17h020134 found no rework, deviations, or non-conformances were related to the manufacture of this device and all required testing passed prior to distribution.A review of the dhr for transducer ut-1 7-3.0 sn (b)(6)revealed no deviations or non-conformances were related to the manufacture of this device.This transducer failed its functional verification testing due to low acoustic readings.The coil was adjusted, and jumpers were adjusted to resolve the issue.This device passed all testing prior to distribution.A review of the dhr for transducer ut-1 7-3.0 sn (b)(6) revealed no rework, deviations, or non-conformances were related to the manufacture of this device, and all testing passed prior to distribution.A review of the dhr for transducer ut-2 ds 4-4.5 sn (b)(6) revealed no deviations or non-conformances were related to the manufacture of this device.This transducer failed its initial out of box audit (oba) test due to a misaligned label on a shipping box.The box was replaced to resolve the issue.This device passed all testing prior to distribution.A review of the current ultherapy patient complaint trend analysis for the reported issue of "patient burn - moderate" revealed that the issue is within allowable limits and will continue to be monitored.A review of the current ultherapy product complaint trend analysis for the reported issues of code g, image snowy, and audible noise issue revealed these issues are within allowable limits and will continue to be monitored.The patient investigation found that an ulthera device malfunctioned with code g during treatment, and an imaging issue and audible noise issue were identified during evaluation.Support log review identified all lines used during treatment were delivered to unspecified regions contrary to ulthera ifu recommendations.It is unconfirmed whether an ulthera device caused or contributed to the event.However, a causal relationship to treatment with ultherapy and potential for permanent damage cannot be ruled out with certainty.No additional information is available.If additional information becomes available, a supplemental medwatch form will be submitted.
 
Additional Manufacturer Narrative
Note: this report was submitted outside of 30-day reporting timeframe due to issues with the fda webtrader portal.This report was first attempted to be submitted via webtrader on 13-nov-2023.When attempting to log in for the submission, the password was no longer valid due to an update to the system.A ticket was created with the fda esg helpdesk to resolve the issue; however, an updated password to re-access to the site was not provided until after the 30-day reporting timeframe had passed.An exception for this late submission is requested.An ulthera system support log was received from the treating practice on (b)(6) 2023; however, no additional information pertaining to this event was provided.A review of the support log revealed five devices were used during this treatment: ulthera control unit serial number (sn): (b)(6), handpiece sn (b)(6), transducer ut-1 7-3.0 sn (b)(6), transducer ut-1 7-3.0 sn (b)(6), and transducer ut-2 ds 4-4.5 sn (b)(6).Additional review of the log revealed a code g occurred during treatment while transducer ut-1 7-3.0 (b)(6) was in use.A code g is a warning that displays signifying a non-specific hardware issue has occurred.Transducer (ut-1 7-3.0 sn (b)(6)) was received for evaluation.A visual examination of this transducer revealed a scratch and a dent on the membrane.No residue or contaminate was identified on the pogo pad or shaft.Testing of this device could not confirm/replicate the reported issue of code g.During image testing, white artifacts were identified in the center of the image and a loud, squeaking sound occurred during evaluation.Device testing confirmed frequency, voltage, and raw power met specifications.Acoustic testing confirmed the transducer energy delivery performance was within specifications.The root cause of the reported issues was not determined.Additional review of the support log revealed all lines used during treatment were delivered to unspecified regions.Per the ulthera instructions for use (ifu), it is recommended the treatment region be pressed to select/treat against specific regions to ensure that treatments are recorded properly.A review of the service history record (shr) for ulthera control unit 17b052304 revealed the device was returned for recertification in august 2020.No issues were identified, and this device passed all testing prior to release.A review of the original device history record (dhr) for control unit 17b052304 found no rework or nonconformances were related to the manufacture of this device.One deviation was listed; however, this would not have related to the reported issues, and the device passed all required testing prior to distribution.A review of the shr for ulthera handpiece 17h020134 revealed this device has not been returned for service or recertification since its original manufacture.A review of the original dhr for handpiece 17h020134 found no rework, deviations, or non-conformances were related to the manufacture of this device and all required testing passed prior to distribution.A review of the dhr for transducer ut-1 7-3.0 sn (b)(6) revealed no deviations or non-conformances were related to the manufacture of this device.This transducer failed its functional verification testing due to low acoustic readings.The coil was adjusted, and jumpers were adjusted to resolve the issue.This device passed all testing prior to distribution.A review of the dhr for transducer ut-1 7-3.0 sn (b)(6) revealed no rework, deviations, or non-conformances were related to the manufacture of this device, and all testing passed prior to distribution.A review of the dhr for transducer ut-2 ds 4-4.5 sn (b)(6) revealed no deviations or non-conformances were related to the manufacture of this device.This transducer failed its initial out of box audit (oba) test due to a misaligned label on a shipping box.The box was replaced to resolve the issue.This device passed all testing prior to distribution.A review of the current ultherapy patient complaint trend analysis for the reported issue of "patient burn - moderate" revealed that the issue is within allowable limits and will continue to be monitored.A review of the current ultherapy product complaint trend analysis for the reported issues of code g, image snowy, damage membrane, and audible noise issue revealed these issues are within allowable limits and will continue to be monitored.The patient investigation found that an ulthera device malfunctioned with code g during treatment, and an imaging issue, damaged membrane, and audible noise issue were identified during evaluation.Support log review identified all lines used during treatment were delivered to unspecified regions contrary to ulthera ifu recommendations.It is unconfirmed whether an ulthera device caused or contributed to the event.However, a causal relationship to treatment with ultherapy and potential for permanent damage cannot be ruled out with certainty.No additional information is available.If additional information becomes available, a supplemental medwatch form will be submitted.

Brand Name
ULTHERA SYSTEM
Common Device Name
ULTHERA SYSTEM
Manufacturer (Section D)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer (Section G)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer Contact
ashley ransom
13900 w. grandview parkway
sturtevant, WI 53177
2628351911
MDR Report Key17052202
Report Number3006560326-2023-00003
Device Sequence Number19696563
Product Code OHV
UDI-Device Identifier00840763100865
UDI-Public00840763100865
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K180623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2023
Device Model NumberUT-1
Device Catalogue Number87021
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/05/2023
Supplement Date Received by Manufacturer03/05/2023
03/05/2023
Initial Report FDA Received Date06/02/2023
Supplement Report FDA Received Date09/01/2023
12/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/30/2022
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown